Winter Weather, Lyon
- When
- December 25, 10:00 AM CST to 10:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Steady snow accumulated 3 to 5 inches.
Steady snow accumulated 2 to 5 inches over the far northwestern corner of Iowa during the afternoon and evening of Christmas Day.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Steady snow accumulated 2 to 5 inches over the far northwestern corner of Iowa during the afternoon and evening of Christmas Day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 10:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CST TUE DEC 25 2007 .DISCUSSION... INIT SNOW BAND SETTING UP ALONG H65 FNTGEN FM BKX-PKS AND WAS PICKED UP WELL BY NAM. THIS BAND IS FCST TO SAG SEWD ACRS CWA THIS AFTN. HAVE UPPED THE POPS ACRS NRN CWA INTO AFTN AND ALSO UPPED SNOW AMOUNT ALONG AND N OF I90. WL LIKELY SEE 1-3 INCHES ALONG AND N OF I90 AND THEN SHIFT TO THE SOUTH OF I90 BY EVEN WHERE 2-4 INCHES CAN BE EXPECTED. && .AVIATION... MVFR TO IFR CONDS WL SPREAD SE ACRS THE REGION THRU 00Z WITH VSBYS OCNLY BLO 1SM -SN. && .PREVIOUS DISCUSSION... MAIN CONCERN IS POTENTIAL FOR SNOW OVER PORTIONS OF SE SD...NE NEBRASKA...AND NW IA TODAY AND TONIGHT A LARGE AREA OF LIGHT SNOW HAS DEVELOPED FROM WRN SD AND WRN NEBRASKA INTO NRN MN. THIS IS ASSOCICATED WITH A 700 MB FRONT. THERE APPEARS TO BE TWO SEPARATE UPPER LEVEL WAVES INTERACTING WITH THE FRONT. THE FIRST WAVE IS GOING ACROSS ND AND INTO NRN MN. THIS MAY BRING A FEW FLURRIES OR SOME LIGHT SNOW AS FAR SOUTH AS HIGHWAY 14 THIS MORNING. IF THERE IS ANY SNOW...IT SHOULD ONLY BE A DUSTING IN THIS AREA. THE SECOND WAVE IS MOVING OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. IT IS LIKELY RESPONSIBLE FOR THE SNOW CURRENTLY OVER WRN NEBRASKA. THIS WAVE SWINGS INTO THE PLAIN THIS MORNING AS THE FRONT MOVES INTO ERN NEBRASKA AND NW IA. THE GRADIENT REALLY TIGHTENS UP AND...WHILE STABILITY IS MARGINAL...EXPECT A FRONTAL BAND TO DEVELOP BY THE AFTERNOON FROM ERN NEBRASKA INTO SE SD AND NW IA TOWARD JACKSON MN. SNOWFALL IS NOT EXPECTED TO BE INTENSE...GENERALLY 0.5 IN/HR OR LESS BUT THE BAND WILL ONLY SLOWLY MOVE SOUTH FROM 18Z TUE THROUGH 06Z WED. SO AREAS AROUND SUX...SPW AND SLB COULD SEE AS MUCH AS 3 INCHES OF SNOW BY WEDNESDAY MORNING. IF THE BAND SHOULD SLOW...OR STABILITY DECREASE...IT IS POSSIBLE SOME LOCATIONS IN NW IA COULD SEE 4 INCHES OR MORE. THE 06Z GFS IS BEGINNING TO HINT AT SUCH A SOLUTION SO WILL EXAMINE 06Z GFS FOR POSSIBLE UPDATE LATER THIS MORNING. PERSONS PLANNING TRAVEL SHOULD MONITOR FORECASTS FOR LATER THIS AFTERNOON. FORTUNATELY WINDS WILL NOT BE STRONG SO BLOWING SNOW IS NOT EXPECTED. FARTHER NORTHWEST TOWARD FSD...YKN AND MJQ...SNOWFALL WILL BE LESS BECAUSE THESE AREAS WILL BE ON THE NRN SIDE OF THE BAND WHEN IT DEVELOPS. FARTHER NORTHWEST TOWARD HON...BKX AND 9V9...EXCEPT FOR SOME MORNING SNOW...SKIES WILL REMAIN CLOUDS WITH WINDS INCREASING OUT OF THE NORTHWEST. TEMPERATURES WILL BE MILD FOR LATE DECEMBER...GENERALLY IN THE 30S. OVERNIGHT...THE BAND OF SNOW WILL SLOWLY SHIFT TO THE SOUTHEAST EXITING NORTHWEST IOWA EARLY WEDNESDAY MORNING. SKIES WILL BEGIN TO CLEAR IN THE JAMES VALLEY AND UPPER MISSOURI VALLEY LATER TONIGHT. THERE IS NOT A LOT OF COLD AIR WITH THIS SYSTEM SO...EVEN THOUGH WINDS WILL NOT BE VERY STRONG...THE CLOUDS THAT ARE AROUND WILL HELP KEEP TEMPS IN THE TEENS IN MOST PLACES. IT WILL EVEN STAY IN THE 20S WHERE SNOW IS EXPECTED OVERNIGHT. ON WEDNESDAY...SKIES WILL BECOME PARTLY CLOUDY AS THE CLOUDS FROM THIS SYSTEM MOVE TO THE EAST AND CIRRUS FROM THE NEXT SYSTEM BECOMES TO MOVE IN FROM THE WEST IN THE AFTERNOON. WINDS WILL BE RATHER LIGHT AS A RIDGE REMAINS OVER THE AREA. THEREFORE...EVEN THOUGH 925 MB TEMPS ARE EXPECTED TO BE AROUND -3C TO -5C...TEMPS WILL ONLY REACH THE UPPER 20S AS MIXING WILL BE LIMITED. THE FRESH SNOW WILL ALSO LIMIT HEATING OVER MUCH OF NW IA AND ADJACENT AREAS OF SD...MN AND NE. THE NEXT SYSTEM WILL BEGIN TO APPROACH ON THURSDAY. THE MAIN WAVE WILL MOVE INTO CENTRAL PLAIN ON THURSDAY. THERE IS SOME WEAK WARM ADVECTION TO PRODUCE LIFT BUT THE LACK OF ANY BOUNDARY AND LIMITED MOISTURE IS EXPECTED TO KEEP THE RISK OF SNOW LOW AND ONLY KEPT 30 POPS IN SOUTH CENTRAL SD. THE WAVE DOES BEGIN TO MOVE NORTHEAST ON THURSDAY NIGHT WITH THE PV ANOMALY COMING INTO WRN IA OVERNIGHT. THERE IS A WEAK 700 MB FRONT...WHICH APPEARS UNDERDONE IN THE GFS...OVER NW IA. THEREFORE HAVE RAISED POPS TO 50 OR 60 PERCENT THURSDAY NIGHT. THE RISK FOR SNOW DECREASES AS ONE HEADS TO THE NORTHWEST. AT THIS TIME...ONLY A COUPLE OF INCHES IS EXPECTED...HOWEVER...SHOULD THIS STORM TURN MORE NORTHWEST...THEN MORE SIGNIFICANT SNOW WOULD BE POSSIBLE...ESP IN NORTHWEST IOWA. SNOW SHOULD END DURING THE DAY ON FRIDAY WITH TEMPERATURES AGAIN IN THE UPPER 20S AS LITTLE COLD AIR IS EXPECTED TO BE DRAWN SOUTHWARD. LIGHT WINDS AND FRESH SNOW IN MANY AREAS FROM THE LAST FEW DAYS WILL ALLOW TEMPS TO FALL INTO THE SINGLE DIGITS ABOVE ZERO ON FRIDAY NIGHT. WITH THE ACTIVE PATTERN DID NOT MAKE CHANGES TO THE GRIDS OVER THE WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0839 AM CST TUE DEC 25 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0839 AM CST TUE DEC 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... LIGHT SNOW ALONG AND NORTH OF INTERSTATE 90 AT MID MORNING WILL SAG SOUTHEAST THROUGH THE AFTERNOON. THE SNOW WILL SPREAD INTO NORTHWEST IOWA AS WELL AS ADJACENT AREAS OF SOUTH DAKOTA AND MINNESOTA. SNOWFALL WILL END LATE THIS EVENING OVER MUCH OF SOUTH DAKOTA...AND BY WEDNESDAY MORNING IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THE HEAVIEST SNOWFALL WILL GENERALLY BE SOUTH OF A LINE FROM LAKE ANDES TO SIOUX FALLS TO WINDOM MINNESOTA WHERE 2 TO 4 INCHES CAN BE EXPECTED. 1 TO 2 INCHES CAN BE EXPECTED TO THE NORTH. WIND AND FOG... NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OF 40 TO 45 ARE EXPECTED ALONG AND NEAR THE BUFFALO RIDGE TODAY. WINDS WILL SLOWLY SUBSIDE LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW IS POSSIBLE THURSDAY NIGHT OVER PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
Steady snow accumulated 3 to 5 inches.
Steady snow accumulated 2 to 4 inches.
Steady snow accumulated 2 to 4 inches over the northwestern corner of the county with lesser amounts to the southeast.
Steady snow accumulated 2 to 4 inches over the northwestern corner of the county with lesser amounts to the southeast.
Steady snow accumulated 2 to 4 inches.
Steady snow accumulated 2 to 4 inches over the northern part of the county with lesser amounts to the south.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71116, 71117, 71119, 71120, 71118, 71121.